Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 613, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 29, 2003, 5:17 PM CDT for Scott County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 5:17 PM CDT (22:17 UTC)
- Expired
- Jul 29, 2003, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Scott County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2351 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720 WUUS54 KJAN 292217 SVRJAN MSC123-292300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 517 PM CDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN CENTRAL MISSISSIPPI * UNTIL 600 PM CDT * AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF PULASKI...OR ABOUT 6 MILES SOUTH OF FOREST...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL SCOTT COUNTY HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3247 8954 3227 8966 3222 8958 3230 8933 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 29, 2:55 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 255 PM CDT TUE JUL 29 2003 MAIN FORECAST CHALLENGE THIS PACKAGE: SHOWER AND THUNDERSTORM CHANCES THROUGH THE NEXT 7 DAYS IS THIS LATE JULY? THE SURFACE ANALYSIS LATE THIS MORNING HAD A SOUTHWARD-DRIFTING COLD FRONT FROM MINERAL WELLS TEXAS...TO FT. SMITH ARKANSAS...TO MEMPHIS AND NASHVILLE TENNESSEE. I BELIEVE THAT THE SOUTHWARD DRIFT OF THE FRONT IN THE MID-SOUTH REGION HAS BEEN INFLUENCED BY THE PROPAGATION OF THE LINEAR MCS. FOR THE MOST PART THOUGH...THE FRONT HASNT MOVED A WHOLE LOT THIS MORNING. ONE THING TO NOTE FROM OUR NOON SOUNDING IS THE SLIGHT INCREASE IN TEMPERATURE JUST ABOVE 700 MB. I BELIEVE THIS IS DUE TO A SLIGHTLY MORE SUBSIDENT MID-LEVEL MOTION AHEAD OF THE ORIGINAL COMPLEX OF SHOWERS AND THUNDERSTORMS. WE ALSO HAD THE DCAPE INCREASE TO ABOUT 1400 JOULES/KG. WITH THE FRONT NOT EXPECTED TO MOVE THAT MUCH...TONIGHTS FORECAST WILL LARGELY BE BASED ON THE RADAR TRENDS. I PLAN ON CARRYING THE HIGHEST RAIN CHANCES ALONG AND NORTH OF INTERSTATE 20 FOR THE TIME BEING...WITH SCATTERED COVERAGE ACROSS THE SOUTH. THE SYNOPTIC-SCALE FLOW WILL REMAIN RIDGE WEST/TROUGH EAST THROUGH MID-WEEK. WITH NO MAJOR SHIFT IN THE SYNOPTIC SCALE PATTERN...THE FRONT IS EXPECTED TO REMAIN AROUND OUR AREA. WELL CONTINUE TO SEE SHORTWAVES ROTATE AROUND THE LONGER WAVE TROUGH OVER THE NEXT FEW DAYS. KNOWING THAT THE FRONT WILL BE NEARBY...ID EXPECT TO SEE AN MCS DEVELOP OVER THE MID-SOUTH REGION AND MOVE INTO OUR NORTHERN COUNTIES BY NOONTIME (SIMILAR TO THIS MORNING). FURTHER SHOWER AND THUNDERSTORM DEVELOPMENT SHOULD BE SEEN OVER THE REMAINDER OF THE AREA...AS FORECAST CAPES ABOVE 3000 JOULES/KG COMBINE WITH LINGERING OUTFLOW BOUNDARIES TO ALLOW MORE SHOWERS AND THUNDERSTORMS TO DEVELOP. EVEN CONSIDERING THAT AN MCS IS EXPECTED TO MOVE INTO THE AREA FOR THE NEXT FEW MORNINGS...I THINK THE BEST POSSIBILITY TO SEE ANY STRONG/SEVERE THUNDERSTORMS WILL COME THURSDAY. ABOUT THIS TIME...A FAIRLY HEALTHY 200 MB JET STREAK WILL DIVE INTO THE LOWER MISSISSIPPI VALLEY. OTHER THAN PUSHING THE FRONT A LITTLE FURTHER SOUTH...IT SHOULD ENHANCE UPWARD VERTICAL MOTIONS AS IT MOVES INTO OUR FORECAST AREA. THE WEATHER WORD FOR DAYS 4 THROUGH 7 WILL BE TROUGH...DESPITE THE FACT THAT OUR CURRENT FRONT WILL BE PUSHED A LITTLE FURTHER SOUTH. THE MAJOR LONG-RANGER MODELS ARE FAIRLY CONSISTENT IN HOLDING THE UPPER-LEVEL TROUGH OVER THE EASTERN U.S. THROUGH MONDAY...WITH THE GFS THE MOST AGGRESSIVE IN MOVING THINGS THROUGH. AT ANY RATE...IT LOOKS LIKE ANOTHER FRONT WILL MOVE INTO THE MID- TO LOWER-MISSISSIPPI VALLEY FOR THE WEEKEND...INCHING CLOSER TO THE REGION DURING THE SUNDAY-MONDAY TIME FRAME. RIGHT NOW...I DONT THINK THE TROUGH AND FRONT WILL BE AS QUICK TO MOVE EAST AS ADVERTISED IN SOME OF THE MODELS. AS SUCH...I PLAN ON KEEPING NEAR CLIMATOLOGY RAIN CHANCES GOING THROUGH TUESDAY. THANKS GO OUT TO THE STORM PREDICTION CENTER FOR COLLABORATION THIS AFTERNOON. ISC GRIDS HAVE BEEN SENT. PRELIMINARY TEMPERATURES AND RAIN CHANCES ARE LISTED BELOW FOR YOUR PERUSAL. FCSTID = 10 JAN 73 91 73 90 / 60 50 30 40 MEI 73 91 73 90 / 60 50 30 50 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
Hazardous weather outlook, Jul 29, 3:29 PM CDT, 1 hour 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 302029- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 329 PM CDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI THIS AFTERNOON AND THIS EVENING. THE HEAT OF THE DAY...COMBINED WITH A MOIST AIRMASS AND SUBTLE SURFACE BOUNDARIES...WILL INSTIGATE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. ANY STORM WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND TORRENTIAL RAINFALL. AN ISOLATED STORM MAY BRIEFLY REACH SEVERE LIMITS...WITH DAMAGING WINDS THE PRIMARY RISK. THESE STORMS ARE EXPECTED TO DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... ...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON ACROSS PORTIONS OF SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL MISSISSIPPI. A WEAK COLD FRONT WILL LINGER ACROSS THE LOWER MISSISSIPPI RIVER VALLEY THURSDAY. DURING THE AFTERNOON...UPPER LEVEL ENERGY WILL INTERACT WITH A WARM...MOIST AIRMASS AND THE SURFACE FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY REACH SEVERE LIMITS...WITH DAMAGING WINDS THE PRIMARY RISK. ...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 29, 2:24 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 PM COLUMBUS MS WIND DAMAGE
07/29/03 LOWNDES A FEW TREES AND
POWERLINES DOWN IN THE
DOWNTOWN AREA. REPORTED
BY LOWNDES COUNTY CD.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:31 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.